Alert archive / Hawaii / High Surf Warnings in 2016

High Surf Warning 4, NWS Honolulu, HI

January 19, 2016Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 19, 2016, 3:29 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Jan 20, 2016, 12:00 AM HST. It was in force for 40 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 19, 2016, 3:29 PM HST (01:29 UTC)
In effect from
Jan 20, 2016, 12:00 AM HST
Expired
Jan 21, 2016, 3:51 PM HST
In force
40 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2016-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2016-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

039 
WHHW40 PHFO 200129
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 PM HST TUE JAN 19 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A VERY LARGE NORTHWEST SWELL WILL BUILD LATE TONIGHT AND PEAK
WEDNESDAY...PRODUCING DANGEROUS SURF CONDITIONS ALONG MOST NORTH
AND WEST FACING SHORES OF THE SMALLER ISLANDS AND ADVISORY LEVEL
SURF ALONG THE WEST FACING SHORES OF THE BIG ISLAND. THIS SWELL
WILL DECLINE THURSDAY AND FRIDAY.

HIZ001>003-006>008-012-013-017-019-020-201430-
/O.NEW.PHFO.SU.W.0004.160120T1000Z-160121T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
329 PM HST TUE JAN 19 2016

...HIGH SURF WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST
THURSDAY. 

* SURF...ALONG NORTH FACING SHORES...10 TO 15 FEET TONIGHT...
  RAPIDLY BUILDING TO 30 TO 40 FEET WEDNESDAY MORNING...THEN LOWERING
  TO 20 TO 25 FEET THURSDAY. ALONG WEST FACING SHORES... 7 TO 10
  FEET TONIGHT...RAPIDLY BUILDING TO 20 TO 30 FEET WEDNESDAY...
  THEN LOWERING TO 12 TO 18 FEET THURSDAY.

* TIMING...BUILDING TONIGHT...PEAKING WEDNESDAY...AND THEN SLOWLY
  DECLINING ON THURSDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE POTENTIAL
  FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING
  ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT
  MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY
  IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT
  HANDLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD
FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-026-201430-
/O.NEW.PHFO.SU.Y.0008.160120T1000Z-160121T1600Z/
KONA-KOHALA-
329 PM HST TUE JAN 19 2016

...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST
THURSDAY. 

* SURF...6 TO 10 FEET ALONG WEST FACING SHORES OF THE BIG ISLAND.

* TIMING...BUILDING WEDNESDAY MORNING AND CONTINUING INTO FRIDAY. 

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

MORRISON
5 follow-up statements
018 
WHHW40 PHFO 201330
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST WED JAN 20 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR RISING SURF ALONG WEST FACING SHORES OF
THE BIG ISLAND...

.A VERY LARGE NORTH-NORTHWEST SWELL WILL CONTINUE TO SPREAD ACROSS
THE ISLANDS...PRODUCING DANGEROUS SURF CONDITIONS ALONG MOST
NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS. SURF IS ALSO
EXPECTED TO REACH THE HIGH SURF ADVISORY CRITERIA ALONG THE WEST
FACING SHORES OF THE BIG ISLAND. THIS SWELL WILL GRADUALLY DECLINE
THURSDAY.

HIZ001>003-006>008-012-013-017-019-020-210230-
/O.CON.PHFO.SU.W.0004.000000T0000Z-160121T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
330 AM HST WED JAN 20 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* SURF...ALONG NORTH FACING SHORES...35 TO 45 FEET TODAY...THEN
  LOWERING TO 20 TO 25 FEET THURSDAY. ALONG WEST FACING SHORES...
  20 TO 30 FEET TODAY...THEN LOWERING TO 12 TO 18 FEET THURSDAY.

* TIMING...PEAKING TODAY...AND THEN SLOWLY DECLINING ON THURSDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-026-210230-
/O.CON.PHFO.SU.Y.0008.000000T0000Z-160121T1600Z/
KONA-KOHALA-
330 AM HST WED JAN 20 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* SURF...RISING TO 6 TO 10 FEET ALONG WEST FACING SHORES OF THE
  BIG ISLAND.

* TIMING...BUILDING THIS MORNING...AND CONTINUING THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HOUSTON
833 
WHHW40 PHFO 201822
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
822 AM HST WED JAN 20 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG
ISLAND...

.A VERY LARGE NORTH-NORTHWEST SWELL WILL CONTINUE TO SPREAD
ACROSS THE ISLANDS...PRODUCING DANGEROUS SURF CONDITIONS ALONG
MOST NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS. HIGH SURF
IS ALSO EXPECTED TO AFFECT THE NORTH AND WEST FACING SHORES OF
THE BIG ISLAND. THIS SWELL WILL GRADUALLY DECLINE THURSDAY.

HIZ001>003-006>008-012-013-017-019-020-210730-
/O.CON.PHFO.SU.W.0004.000000T0000Z-160121T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
822 AM HST WED JAN 20 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* SURF...ALONG NORTH FACING SHORES...35 TO 45 FEET TODAY...THEN
  LOWERING TO 20 TO 25 FEET THURSDAY. ALONG WEST FACING SHORES...
  20 TO 30 FEET TODAY...THEN LOWERING TO 12 TO 18 FEET THURSDAY.

* TIMING...PEAKING TODAY...AND THEN SLOWLY DECLINING ON THURSDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...
  INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE
  PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG
  CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING
  CHALLENGING BOAT HANDLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ025-210730-
/O.EXA.PHFO.SU.Y.0008.000000T0000Z-160121T1600Z/
BIG ISLAND NORTH AND EAST-
822 AM HST WED JAN 20 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. 

* SURF...RISING TO 12 TO 18 FEET ALONG NORTH FACING SHORES OF THE
  BIG ISLAND FROM UPOLU POINT TO CAPE KUMUKAHI...INCLUDING
  RICHARDSON BEACH AND HAWAIIAN BEACHES.

* TIMING...BUILDING THIS MORNING...PEAKING TONIGHT...AND GRADUALLY
  LOWERING ON THURSDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ023-026-210730-
/O.CON.PHFO.SU.Y.0008.000000T0000Z-160121T1600Z/
KONA-KOHALA-
822 AM HST WED JAN 20 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* SURF...RISING TO 6 TO 10 FEET ALONG WEST FACING SHORES OF THE
  BIG ISLAND FROM UPOLU POINT TO SOUTH POINT...INCLUDING HAPUNA
  AND KONA.

* TIMING...BUILDING THIS MORNING...PEAKING TONIGHT...AND GRADUALLY
  LOWERING ON THURSDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

MORRISON/BIRCHARD
292 
WHHW40 PHFO 210138
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
338 PM HST WED JAN 20 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG
ISLAND...

.A VERY LARGE NORTH-NORTHWEST SWELL CONTINUES TO PUSH THROUGH THE
ISLANDS...PRODUCING DANGEROUS SURF CONDITIONS ALONG MOST NORTH AND
WEST FACING SHORES OF THE SMALLER ISLANDS. HIGH SURF WILL ALSO
AFFECT NORTH AND WEST FACING SHORES OF THE BIG ISLAND. THIS SWELL
WILL GRADUALLY DECLINE THURSDAY.

HIZ001>003-006>008-012-013-017-019-020-211445-
/O.CON.PHFO.SU.W.0004.000000T0000Z-160121T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
338 PM HST WED JAN 20 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* SURF...ALONG NORTH FACING SHORES...30 TO 40 FEET TONIGHT...THEN
  LOWERING TO 20 TO 25 FEET THURSDAY. ALONG WEST FACING SHORES...
  20 TO 30 FEET TONIGHT...THEN LOWERING TO 12 TO 18 FEET THURSDAY.

* TIMING...THROUGH TONIGHT...THEN SLOWLY DECLINING ON THURSDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE... INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-025-026-211445-
/O.CON.PHFO.SU.Y.0008.000000T0000Z-160121T1600Z/
KONA-BIG ISLAND NORTH AND EAST-KOHALA-
338 PM HST WED JAN 20 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* SURF...ALONG NORTH FACING SHORES...12 TO 18 FEET FROM UPOLU
  POINT TO CAPE KUMUKAHI. ALONG WEST FACING SHORES...6 TO 10 FEET
  FROM UPOLU POINT TO SOUTH POINT.

* TIMING...THROUGH TONIGHT...THEN SLOWLY DECLINING ON THURSDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

MORRISON
002 
WHHW40 PHFO 211333
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 AM HST THU JAN 21 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
AND KAUAI...

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU
MOLOKAI AND THE BIG ISLAND...AND FOR NORTH FACING SHORES OF
MAUI...

.A LARGE NORTH-NORTHWEST SWELL CONTINUES TO PUSH THROUGH THE
ISLANDS...PRODUCING DANGEROUS SURF CONDITIONS ALONG MOST NORTH AND
WEST FACING SHORES OF THE SMALLER ISLANDS. HIGH SURF WILL ALSO
AFFECT NORTH AND WEST FACING SHORES OF THE BIG ISLAND. THIS SWELL
WILL GRADUALLY DECLINE THROUGH FRIDAY.

HIZ006>008-012-013-017-019-020-220245-
/O.CAN.PHFO.SU.W.0004.000000T0000Z-160121T1600Z/
/O.EXB.PHFO.SU.Y.0008.000000T0000Z-160122T1600Z/
WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-
333 AM HST THU JAN 21 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG NORTH FACING SHORES...18 TO 24 FEET TODAY...THEN
  LOWERING TO 12 TO 18 FEET THIS AFTERNOON AND CONTINUING THROUGH
  TONIGHT. ALONG WEST FACING SHORES...12 TO 18 FEET THIS
  MORNING...THEN LOWERING TO 8 TO 12 FEET THIS AFTERNOON AND
  CONTINUING THROUGH TONIGHT.

* TIMING...THROUGH TONIGHT...THEN DECREASING TO BELOW ADVISORY
  LEVELS ON FRIDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ001>003-220245-
/O.EXT.PHFO.SU.W.0004.000000T0000Z-160122T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
333 AM HST THU JAN 21 2016

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* SURF...ALONG NORTH FACING SHORES...20 TO 25 FEET THROUGH TODAY
  THEN LOWERING TO 15 TO 20 FEET TONIGHT. ALONG WEST FACING
  SHORES...15 TO 20 FEET TODAY...LOWERING TO 10 TO 15 FEET
  TONIGHT.

* TIMING...THROUGH TODAY...THEN DECREASING TO BELOW WARNING LEVELS
  TONIGHT.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP
  CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES
  AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS
  CAUSING CHALLENGING BOAT HANDLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-025-026-220245-
/O.EXT.PHFO.SU.Y.0008.000000T0000Z-160122T1600Z/
KONA-BIG ISLAND NORTH AND EAST-KOHALA-
333 AM HST THU JAN 21 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* SURF...ALONG NORTH FACING SHORES...12 TO 18 FEET FROM UPOLU 
  POINT TO CAPE KUMUKAHI. ALONG WEST FACING SHORES...6 TO 10 
  FEET FROM UPOLU POINT TO SOUTH POINT. 

* TIMING...THROUGH TONIGHT...THEN SLOWLY DECLINING ON FRIDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
171 
WHHW40 PHFO 220151
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
351 PM HST THU JAN 21 2016

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI
AND NIIHAU AND FOR NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...


HIZ001>003-221500-
/O.CAN.PHFO.SU.W.0004.000000T0000Z-160122T0400Z/
/O.EXA.PHFO.SU.Y.0008.000000T0000Z-160122T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
351 PM HST THU JAN 21 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG NORTH FACING SHORES...14 TO 18 FEET. ALONG WEST
  FACING SHORES...8 TO 12 FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS UTILIZING HARBOR CHANNELS TO ACCESS
SURFING AREAS.

&&

$$

HIZ006-023-025-026-220300-
/O.CAN.PHFO.SU.Y.0008.000000T0000Z-160122T1600Z/
WAIANAE COAST-KONA-BIG ISLAND NORTH AND EAST-KOHALA-
351 PM HST THU JAN 21 2016

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF HAS DECREASED BELOW ADVISORY LEVELS ALONG WEST FACING SHORES
OF OAHU...MOLOKAI...AND THE BIG ISLAND...AS WELL AS ALONG NORTH
FACING SHORES OF THE BIG ISLAND.

$$

HIZ007-008-012-013-017-019-020-221500-
/O.CON.PHFO.SU.Y.0008.000000T0000Z-160122T1600Z/
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
351 PM HST THU JAN 21 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* SURF...ALONG NORTH FACING SHORES...12 TO 16 FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
WROE

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 19, 9:34 AM HST, 5 hours 55 minutes earlier.

Area forecast discussion, Jan 19, 9:34 AM HST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
934 AM HST TUE JAN 19 2016

.SYNOPSIS...
A RIDGE OVER THE STATE WILL MAINTAIN LIGHT WINDS AND MOSTLY CLEAR
SKIES THROUGH THIS EVENING. A WEAK FRONT PASSING THROUGH THE
SMALLER ISLANDS TONIGHT AND WEDNESDAY WILL BRING A CHANCE OF
SHOWERS...BUT DRY NORTH WINDS WILL FOLLOW THE FRONT. TRADE WINDS
THURSDAY AND FRIDAY WILL FOCUS THE MAJORITY OF SHOWERS OVER THE
WINDWARD MOUNTAIN SLOPES. ANOTHER WEAK FRONT WILL APPROACH OVER
THE WEEKEND...BRINGING LIGHT AND VARIABLE WINDS.

&&

.DISCUSSION...
A HIGH PRESSURE RIDGE EXTENDS EAST TO WEST OVER OAHU AND MOLOKAI THIS
MORNING... MAINTAINING LIGHT AND VARIABLE WINDS ACROSS THE STATE.
VOLCANIC HAZE...OR VOG... IS LINGERING OVER AND AROUND THE BIG
ISLAND BUT IS NOT EXPECTED TO REACH THE REST OF THE STATE. WIDESPREAD
AFTERNOON SEA BREEZES AND NIGHTTIME LAND BREEZES WILL CONTINUE
THROUGH TONIGHT BRINGING INCREASED AFTERNOON CLOUDINESS...AND
NIGHTTIME CLEARING SKIES. OVERNIGHT TEMPERATURES WILL BE COOLER
THAN NORMAL WITH THE DOWNSLOPE FLOW FROM HIGHER ELEVATIONS
BRINGING COOLER AIR TO SEA LEVEL LOCATIONS. DEW POINT TEMPERATURES
WILL REMAIN IN THE LOWER 60/S MAINTAINING COMFORTABLE DAYTIME
CONDITIONS.

A DISSIPATING COLD FRONT WILL MOVE THROUGH THE SMALLER ISLANDS
LATE TONIGHT AND WEDNESDAY BRINGING LOW CLOUDS AND LIMITED
RAINFALL TO MAINLY NORTH FACING SLOPES. NORTH WINDS BEHIND THE
FRONT WEDNESDAY WILL MAINTAIN LOW DEW POINTS AND DRY CONDITIONS. A
TRANSIENT HIGH PRESSURE WILL TRANSVERSE FROM WEST TO EAST...NORTH
OF THE ISLANDS... AND WILL BRING TRADE WINDS THURSDAY AND FRIDAY WITH
LIMITED WINDWARD CLOUDS AND SHOWERS.

ANOTHER APPROACHING WEAK FRONT WILL PUSH THE A HIGH PRESSURE RIDGE
BACK NEAR THE ISLANDS SATURDAY BRINGING LIGHT AND VARIABLE WINDS
OVER THE WEEKEND. AFTERNOON SEA BREEZES WILL DEVELOP WITH THE
ASSOCIATED LOW CLOUD BUILDUPS OVER THE MOUNTAINS... WITH THE
OPPOSING DOWNSLOPE FLOW INITIATING OVERNIGHT.

&&

.AVIATION...
HIGH PRESSURE WILL REMAIN THE DOMINANT WEATHER FEATURE TODAY...
ALLOWING FOR SEA BREEZE DEVELOPMENT IN MOST AREAS...AND KEEPING
RAIN CHANCES LOW. VFR CONDITIONS ARE EXPECTED AT THE TAF
SITES...ALTHOUGH SOME MVFR CIGS WILL BE POSSIBLE AT PHNY THIS
AFTERNOON. A COLD FRONT WILL MOVE THROUGH KAUAI AND APPROACH OAHU
LATE TONIGHT...BRINGING A CHANCE FOR SHOWERS TO PHLI...PHJR AND
PHNL.

NO AIRMETS ARE IN EFFECT AND NONE ARE EXPECTED TODAY. A MT
OBSCURATION AIRMET MAY BE NEEDED LATE TONIGHT AS THE FRONT MOVES
THROUGH KAUAI AND INTO OAHU.

&&

.MARINE...
SURFACE WINDS REMAIN LIGHT AND SEAS WILL BE BELOW 10 FT THROUGH
THIS EVENING. A LARGE NNW SWELL WILL SPREAD ACROSS THE HAWAIIAN
WATERS STARTING LATE TONIGHT...REQUIRING A SMALL CRAFT ADVISORY FOR
THOSE WATERS EXPOSED TO THE NNW SWELL. SEAS WILL REMAIN NEAR THE
SCA THRESHOLD THROUGH THURSDAY AFTERNOON BEFORE DROPPING FROM
WEST TO EAST AS THE SWELL TRENDS DOWN THURSDAY EVENING. THE NEXT SCA
APPEARS LIKELY SUNDAY WHEN A LARGE WNW SWELL ARRIVES.

THE CURRENT NORTH-NORTHWEST SWELL WILL CONTINUE TO TREND DOWN
TODAY. AS NOTED ABOVE...A LARGE NNW SWELL WILL ARRIVE EARLY
WEDNESDAY. THIS SWELL WILL LIKELY INCREASE SURF HEIGHTS TO WARNING
CRITERIA ALONG NORTH AND WEST FACING SHORES OF THE SMALLER
ISLANDS INTO WEDNESDAY EVENING AN THEN GRADUALLY DROP WEDNESDAY
NIGHT AND THURSDAY. A LARGE WNW SWELL IS LIKELY SUNDAY THROUGH
MONDAY...RESULTING IN WARNING-LEVEL SURF ALONG NORTH AND WEST
FACING SHORES...INCLUDING WEST FACING SHORES OF THE BIG ISLAND.
OTHERWISE...A SMALL SOUTH SWELL WILL CONTINUE THROUGH THE MIDDLE
OF THIS WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

MORRISON...DISCUSSION AND MARINE
BEDAL...AVIATION

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 3:29 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao60 hr
Jan 19, 3:55 PM HSTSmall Craft AdvisoryHFO38 hr

Nearby

High Surf Warnings in Hawaii, 2016Every high surf warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.